Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 78, NWS La Crosse, WI

July 16, 2007Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 2007, 5:13 PM CDT for Floyd County, Iowa. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 5:13 PM CDT (22:13 UTC)
Expired
Jul 16, 2007, 5:45 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Floyd County, IA

The radar

The La Crosse radar (KARX), 157 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:36 PM CDTHAIL 11 N Powersville, IA
Jul 16, 5:45 PM CDTHAIL 1.752 Sw Powersville, IAREPORTED BY LAW ENFORCEMENT NEAR COUNTY LINE.
Jul 16, 5:45 PM CDTHAIL 1.755 E Greene, IA
Jul 16, 5:52 PM CDTHAIL 0.758 E Greene, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 162213
SVRARX
IAC067-162245-
/O.NEW.KARX.SV.W.0078.070716T2213Z-070716T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FLOYD COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 545 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR OAKWOOD...OR ABOUT 7 MILES SOUTHWEST OF
  CHARLES CITY...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLES CITY AND MARBLE ROCK AROUND 515 PM...
  COUNTY ROADS B 60 AND T 64 AROUND 525 PM...
  POWERSVILLE AROUND 530 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252

$$

BOYNE
5 follow-up statements
000 
WWUS53 KARX 162220
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT MON JUL 16 2007

IAC067-162245-
/O.CON.KARX.SV.W.0078.000000T0000Z-070716T2245Z/
FLOYD IA-
520 PM CDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN FLOYD COUNTY...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR OAKWOOD...OR 7 MILES SOUTHWEST OF
CHARLES CITY...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS B 60 AND T 64 AROUND 535 PM...
  POWERSVILLE AROUND 540 PM...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252

$$

BOYNE
000 
WWUS53 KARX 162224 RRA
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT MON JUL 16 2007

IAC067-162245-
/O.CON.KARX.SV.W.0078.000000T0000Z-070716T2245Z/
FLOYD IA-
524 PM CDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN FLOYD COUNTY...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 14 AND COUNTY ROAD B 60...
OR 8 MILES SOUTHWEST OF CHARLES CITY...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS B 60 AND T 64 AROUND 535 PM...
  POWERSVILLE AROUND 540 PM...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252

$$

BOYNE
000 
WWUS53 KARX 162234
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT MON JUL 16 2007

IAC067-162245-
/O.CON.KARX.SV.W.0078.000000T0000Z-070716T2245Z/
FLOYD IA-
533 PM CDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN FLOYD COUNTY...

AT 525 PM CDT...A SPOTTER REPORTED A WALL CLOUD AT THE INTERSECTION 
OF HIGHWAY 14 AND 260TH AVENUE.

AT 530 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
POWERSVILLE...OR 9 MILES SOUTH OF CHARLES CITY...MOVING SOUTHEAST AT
15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POWERSVILLE AROUND 540 PM...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCED WARNING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252

$$

BOYNE
000 
WWUS53 KARX 162242
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT MON JUL 16 2007

IAC067-162245-
/O.CON.KARX.SV.W.0078.000000T0000Z-070716T2245Z/
FLOYD IA-
541 PM CDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN FLOYD COUNTY...

AT 536 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL WAS REPORTED 
1 MILE NORTH OF POWERSVILLE.

AT 538 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
POWERSVILLE...OR 11 MILES SOUTH OF CHARLES CITY...MOVING SOUTHEAST AT
15 MPH.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCED WARNING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252

$$

BOYNE
000 
WWUS53 KARX 162248
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT MON JUL 16 2007

IAC067-162257-
/O.EXP.KARX.SV.W.0078.000000T0000Z-070716T2245Z/
FLOYD IA-
548 PM CDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLOYD COUNTY EXPIRES
AT 545 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED 
AREA. QUARTER SIZE HAIL MAY CONTINUE IN THE POWERSVILLE AREA THROUGH
550 PM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:03 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 3:03 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT MON JUL 16 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY

THE WATER VAPOR IMAGERY SHOWS A RATHER ACTIVE STREAM OF UPPER
LEVEL DISTURBANCES FROM MINNESOTA TO SOUTHERN YUKON. THE FIRST OF
THESE WAVES IS CURRENTLY MOVING INTO WEST CENTRAL MINNESOTA. A
QUASI-STATIONARY FRONT LOCATED ACROSS SOUTHERN MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. WITH TEMPERATURES IN THE
UPPER 80S AND LOWER 90S AND DEW POINTS NEAR 70...CAPES HAVE
CLIMBED ABOVE 3000 J/KG ALONG AND SOUTH OF THIS BOUNDARY.
EFFECTIVE SHEAR IS IN THE EXCESS OF 40 KNOTS ACROSS THE REGION. AS
A RESULT...THERE APPEARS THAT A FEW OF THUNDERSTORMS MAY BECOME
SEVERE AS THE WAVE MOVES SOUTHEAST ACROSS SOUTHERN MINNESOTA AND
IOWA LATE THIS AFTERNOON AND EVENING. THE STORMS RIGHT ALONG AND
JUST NORTH OF THIS FRONT WILL HAVE THE POTENTIAL OF BECOMING
TORNADIC.

FROM TUESDAY THROUGH WEDNESDAY NIGHT...THE MEDIUM RANGE MODELS
CONTINUE TO SHOW THAT THE FRONT WILL REMAIN LOCATED ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY. THERE IS MUCH UNCERTAINTY ON THE
EXACT POSITION OF THIS FRONT AND THE TIMING OF UPPER LEVEL SHORT
WAVES MOVING SOUTHEAST THROUGH THE REGION. AT THIS TIME...IT
APPEARS THAT THE FRONT WILL LIKELY REMAIN SOMEWHERE ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. AS
A RESULT...I WENT WITH SLIGHTLY HIGHER PRECIPITATION PROBABILITIES
IN THESE AREAS. WITH THE MODELS CONTINUING TO SHOW 0-6 KM SHEAR
RUNNING IN THE 35 TO 40 KNOT RANGE AND MOST UNSTABLE CAPES
CLIMBING IN THE EXCESS OF 3000 J/KG ALONG AND SOUTH OF THIS
FRONT...THERE COULD BE OCCASIONAL THREATS OF SEVERE THUNDERSTORMS.

ON THURSDAY...THE MODELS ARE CONTINUING TO MOVE A VIGOROUS SHORT
WAVE SOUTHEAST ACROSS THE GREAT LAKES. AT THE SURFACE...THIS WILL
MOVE THE FRONT WELL SOUTH OF THE AREA. IN ADDITION...DRIER AIR
WILL BE MOVING INTO THE REGION. THIS WILL BRING AN END TO THE
PRECIPITATION CHANCES TO THE FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

FROM THURSDAY NIGHT THROUGH EARLY NEXT WEEK...THE MEDIUM RANGE
MODELS ARE IN VERY GOOD AGREEMENT THAT A 500 MB LONG WAVE TROUGH
WILL MOVE INTO THE FAR WESTERN UNITED STATES AND BRITISH COLUMBIA.
THIS WILL LIKELY NUDGE THE UPPER LEVEL RIDGE AXIS FAR ENOUGH EAST
THAT THE AREA WILL BE MAINLY AFFECTED BY THE SUBSIDENCE ASSOCIATED
WITH IT. AS A RESULT...AN EXTENDED PERIOD OF DRYNESS LOOKS ON TAP
FOR THE AREA. EVEN THOUGH THE RIDGE WILL BE MOVING INTO THE
AREA...IT CONTINUES TO LOOK LIKE THE WARMEST AIR WILL REMAIN TO
OUR WEST AND NORTHWEST ACROSS THE NORTHERN PLAINS AND CANADIAN
PRAIRIES. THE GFS IS ABOUT 2 TO 4C WARMER THAN THE ECMWF. SINCE
THE ECMWF USUALLY VERIFIES BETTER DURING THIS TIME PERIOD...I
TRENDED MY TEMPERATURES TOWARD THE SLIGHTLY COOLER GFS ENSEMBLE
VALUES.

&&

.AVIATION...TONIGHT

FAIRLY REPETITIVE PATTERN IN PLACE WITH SURFACE BOUNDARY LAYED UP
FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. TIMING OF
THUNDERSTORM COMPLEXES ALONG THIS BOUNDARY WILL BE THE CHALLENGE AND
MAY BE THE ONLY ELEMENT OF WEATHER TO HAMPER AVIATION SERVICES.

FIRST SHORT WAVE TROUGH IS DROPPING THROUGH THE DAKOTAS THIS
AFTERNOON AND IS HEADED SOUTHEAST ALONG BOUNDARY. THIS SHOULD
TRIGGER CONVECTION THIS AFTERNOON MAINLY WEST AND SOUTH OF TAF SITES
WITH POSSIBILITY OF A SECOND ROUND OF STORMS LATE TONIGHT. TIMING OF
CONVECTION ON TUESDAY WILL DEPEND GREATLY ON WHAT HAPPENS TONIGHT
AND WHERE BOUNDARIES END UP.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT AND LONG TERM - BOYNE
AVIATION - SHEA
Hazardous weather outlook, Jul 16, 1:15 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT MON JUL 16 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
115 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND CENTRAL
WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHERN MINNESOTA ACROSS
EASTERN IOWA INTO ILLINOIS WILL SERVE AS THE FOCUS FOR ROUNDS OF
STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.

STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WEST OF THE AREA...
ACROSS SOUTHERN MINNESOTA AND POSSIBLY NORTHERN IOWA. THEY WILL THEN
MOVE TO THE SOUTHEAST WITH AN INITIAL LARGE HAIL AND WIND THREAT
MAINLY BETWEEN 4 PM AND 10 PM. THE SEVERE WEATHER THREAT WILL LIKELY
TURN INTO A DAMAGING WIND AND HEAVY RAIN SCENARIO AS THE STORMS
MATURE THIS EVENING AND PUSH SOUTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY
WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER
PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL
CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY
MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT
LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
WISCONSIN...WITH THE HIGHEST RISK AREA ACROSS NORTHEAST IOWA AND
EXTREME SOUTHWEST WISCONSIN. AS STORMS DEVELOP AND MOVE IN FROM THE
NORTHWEST...ACTIVATION WOULD BE APPRECIATED...ESPECIALLY IF STORMS
ARE STRONGER OR THERE ARE WARNINGS IN NEARBY COUNTIES.

SPOTTER ACTIVATION MAY ALSO BE NEEDED THE NEXT COUPLE DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:04 PM CDTSevere Thunderstorm WarningARXHoward26 min
Jul 16, 5:31 PM CDTSevere Thunderstorm WarningARXChickasaw59 min
Jul 16, 6:01 PM CDTSevere Thunderstorm WarningARXFayette59 min
Jul 16, 6:11 PM CDTSevere Thunderstorm WarningARXFayette46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.